Overview, Signs, Symptoms & Treatment
OxyContin is a brand name drug that contains oxycodone, a powerful narcotic and painkiller medication. It is only available by prescription, and according to the DEA, “OxyContin is legitimately prescribed for relief of moderate to severe pain resulting from injuries, bursitis, neuralgia, arthritis, and cancer.” While OxyContin is a helpful medication that can relieve pain for many individuals who need it, it also has a high abuse potential and some dangerous side effects.
There are signs and symptoms that point to the abuse of OxyContin so if you are concerned that someone you love may be misusing the drug, you can know what to look for. Those who abuse OxyContin may become addicted and will need treatment in order to stop abusing the drug.
“OxyContin is available as a 10 milligram (mg), 20 mg, 40 mg, or 80 mg tablet.” The color and size of the different tablets vary according to the dosage. Many of them can be seen on the DEA‘s website. The letters OC are printed on the tablet, and they are meant to be taken orally. However, those who abuse OxyContin often crush the tablets and snort them.
OxyContin is a very commonly abused prescription drug and is sometimes a gateway drug that can lead to heroin use. Some individuals may even use it to stand in for the use of heroin. The NDIC states, “OxyContin is sometimes referred to as ‘poor man’s heroin, despite the high price it commands at the street level.” For example, a 10 mg tablet may sell for a little over a dollar licitly by prescription while illicit prices have this same strength sell at five to ten dollars per pill.
It is always dangerous for an person to abuse OxyContin. Whether you are taking more of the drug than your doctor prescribed or taking it more often or you are buying it on the street, online, stealing it, or obtaining it otherwise without a prescription, these are all forms of OxyContin abuse. This leads to dependence, tolerance, severe side effects, possible health risks, and can even become an addiction. Fortunately, there are ways to be aware if your friend or loved one is abusing OxyContin.
OxyContin Use and Abuse Signs
When someone is using oxycodone licitly and sticking to their prescription, they might still experience some side effects that can be obvious to others. However, it the person is abusing OxyContin, these signs will be much more intense and more obvious. The individual will be taking stronger doses in order to get high, so the effects will likely become more intense as well. According to the San Diego DEA, the most common signs of OxyContin use and abuse are:
- Dry mouth
- Appetite loss
- Frequent sickness
- Poor complexion
An abuser of OxyContin might complain of these issues which could help you be sure that they are abusing OxyContin. Also behavioral signs might be exhibited by the individual as well. For example, the person might drink lots of water to try and offset the dry mouth side effect they experience.
The DEA states, “Euphoria and feelings of relaxation are the most common effects of oxycodone on the brain, which explains its high potential for abuse.” This means that when someone is intoxicated as a result of OxyContin abuse, they will become very calm, dreamy, and even sluggish. They will feel euphoric but relaxed and react in the opposite way individuals do to stimulant drugs like cocaine.
The person will also begin to show more behavioral signs of abuse the longer they use OxyContin recreationally without stopping. They will likely become angry or hostile whenever someone brings up their drug use, they will only want to surround themselves with friends who also abuse OxyContin, and their responsibilities like school, work, and relationships might start to suffer as a result of their drug abuse. These are all signs of addiction.
If you believe someone you know is abusing OxyContin, there is a chance that they could become addicted and even overdose on the drug. As stated by the DEAR, “Overdose effects [of OxyContin] include”
- Extreme drowsiness
- Muscle weakness
- Cold and clammy skin
- Pinpoint pupils (very small pupils that look like the head of a pin)
- Shallow breathing
- Slow heart rate
- Possible death (DEA 3)
Without proper treatment, the individual’s abuse of the drug will only become worse, and the treatment for a possible OxyContin overdose must be immediate or the individual could pass out and even die as a result of extreme respiratory depression.
OxyContin Abuse Symptoms
If you are taking OxyContin as a prescription drug, you should guard yourself from abusing it at all times by strictly adhering to the amount your doctor prescribes. If you stray from this dosage, you could become addicted to OxyContin. That is why it is important to ask yourself:
- Have I ever taken more OxyContin in one dosage than I was prescribed?
- Have I ever taken OxyContin more often than I was prescribed?
- Do I use OxyContin more for the way it makes me feel and less for why it was prescribed to me?
- Am I nervous that I will start to crave the way the drug makes me feel?
Any of these feelings or actions could be symptoms of OxyContin abuse. Many people who already know they are abusing the drug do so thinking that they will not become addicted, that they can handle it without becoming overwhelmed. This attitude can be very dangerous. As stated by the PMP, “3 out of 10 teens believe that getting high on prescription medications is not dangerous, but the truth is it can be just as dangerous and addictive as using heroin.”
Ask yourself the questions below and find out if you may already be addicted to OxyContin or if you are in danger of this issue.
- Do I think about OxyContin all the time?
- Do I get cravings for OxyContin?
- Do I abuse OxyContin even when I am alone?
- Have I ever declined to go somewhere important or missed work, school, etc. in order to abuse OxyContin?
- Have I ever abused OxyContin at work, school, etc.?
- Do I feel that, without OxyContin, I cannot enjoy myself?
- Do I need OxyContin to get out of bed in the morning or to fall asleep at night?
- After using OxyContin recreationally for some time (or misusing my prescription medication), have I experienced severe withdrawal symptoms whenever I’ve tried to stop, including:
- Cold flashes
- Muscle pain
- Bone pain
- Do I feel that I would be unable to stop abusing OxyContin on my own?
If you answered yes to most of these questions, there is a strong chance that you are already addicted to OxyContin. You will need treatment to be able to stop abusing the drug and recover from your addiction.